[Skip to Content]
[Skip to Content Landing]
Article
Sept 21, 1984

Reactions to Allopurinol

Author Affiliations

Boston Collaborative Drug Surveillance Program Boston University Medical Center Waltham, Mass
Group Health Cooperative of Puget Sound Seattle

JAMA. 1984;252(11):1411. doi:10.1001/jama.1984.03350110017020
Abstract

To the Editor.—  We have reviewed the experience of a large cohort of outpatient recipients of allopurinol to estimate the frequency of serious toxic reactions caused by this drug. This study was derived from Group Health Cooperative of Puget Sound, a health maintenance organization that provides comprehensive medical care to its members. Prescriptions filled and discharge diagnoses from Group Health Cooperative hospitals have been computerized since 1976.1 According to the available automated data, none of the study patients had received the drug prior to the followup period.There were 1,748 persons who received allopurinol for the first time during the study period 1977 to 1981. For each recipient, all subsequent hospitalizations were identified. We reviewed the entire clinical chart in detail for those admitted with liver, kidney, or skin disease and those with any blood disorder or hypersensitivity illness. Blood disorders occurring in patients receiving antitumor agents were considered

×